Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 78, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 28, 2024, 7:55 PM CDT for Cass County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2024, 7:55 PM CDT (00:55 UTC)
- Expired
- Jun 28, 2024, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
County Cass County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:58 PM CDT | TORNADO | 3 W Atlantic, IA | Another small rope south of Marne. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
767
WFUS53 KDMX 290055
TORDMX
IAC029-290130-
/O.NEW.KDMX.TO.W.0078.240629T0055Z-240629T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
755 PM CDT Fri Jun 28 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Cass County in southwestern Iowa...
* Until 830 PM CDT.
* At 753 PM CDT, a confirmed tornado was located over Atlantic,
moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* The tornado will be near...
Wiota around 800 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wiota,
Atlantic Municipal Airport, and Marne.
This includes Interstate 80 between mile markers 59 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4151 9483 4151 9481 4150 9480 4128 9480
4135 9511 4147 9511
TIME...MOT...LOC 0053Z 274DEG 18KT 4140 9499
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Small2 follow-up statements
235
WWUS53 KDMX 290116
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
816 PM CDT Fri Jun 28 2024
IAC029-290130-
/O.CON.KDMX.TO.W.0078.000000T0000Z-240629T0130Z/
Cass IA-
816 PM CDT Fri Jun 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHERN
CASS COUNTY...
At 813 PM CDT, a confirmed tornado was located over Wiota, or near
Atlantic, moving east at 15 mph.
HAZARD...TORNADO.
SOURCE...Weather spotters confirmed tornado. As of 813pm...storm
chasers and law enforcement have both reported several
weak, transient tornadoes with this slow moving storm since
755pm.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This tornado will be near...
Wiota around 820 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wiota
and Atlantic Municipal Airport.
This includes Interstate 80 between mile markers 60 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4151 9483 4151 9481 4150 9480 4128 9480
4135 9511 4142 9506 4148 9504
TIME...MOT...LOC 0113Z 275DEG 13KT 4139 9494
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Small080
WWUS53 KDMX 290130
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
830 PM CDT Fri Jun 28 2024
IAC029-290140-
/O.EXP.KDMX.TO.W.0078.000000T0000Z-240629T0130Z/
Cass IA-
830 PM CDT Fri Jun 28 2024
...THE TORNADO WARNING FOR NORTHERN CASS COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado. There
have been no recent reports of funnel clouds or tornadoes.
Therefore, the warning has been allowed to expire.
LAT...LON 4151 9483 4151 9481 4150 9480 4128 9480
4135 9511 4142 9506 4148 9504
TIME...MOT...LOC 0130Z 274DEG 18KT 4138 9483
$$
SmallWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 28, 6:51 PM CDT, 1 hour 4 minutes earlier. Its key messages:
- Showers and storms likely through the remainder of the day into the early overnight hours, including the potential for strong to severe storms and locally heavy rainfall.
- Terrific weekend with seasonably comfortable temps and humidity, but weather pattern becomes active again early next week with increasing humidity and chances for storms, including the potential for strong to severe storms and heavy rainfall.
- River flooding continues within the Des Moines and Cedar River basins in northern Iowa.
Area forecast discussion, Jun 28, 6:51 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 651 PM CDT Fri Jun 28 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Showers and storms likely through the remainder of the day into the early overnight hours, including the potential for strong to severe storms and locally heavy rainfall. - Terrific weekend with seasonably comfortable temps and humidity, but weather pattern becomes active again early next week with increasing humidity and chances for storms, including the potential for strong to severe storms and heavy rainfall. - River flooding continues within the Des Moines and Cedar River basins in northern Iowa. && .DISCUSSION... Issued at 212 PM CDT Fri Jun 28 2024 19z GOES water vapor imagery shows a compact upper shortwave pushing off the northern Rockies into the high Plains. At the surface an area of low pressure was noted over far northeastern Nebraska, with an attendant cold front draped to the south/southwest and a warm front positioned southeast through Iowa. Morning shower/storm activity within a broad elevated warm air advection regime is finally exiting east, although widespread low cloud cover remains in it's wake as highly moist low levels are trapped beneath a very warm mid-level environment with 700mb temps pushing 14C. Elevated convection has managed to develop within a zone of mid-level convergence over northwest Iowa. This activity will generally ride the northern edge of the warmer mid-level air across northern Iowa this afternoon. Some model guidance suggests a few robust core may materialize and support a threat of large hail. The most favorable window for severe weather likely holds off until the stout mid-level cap erodes toward early to mid-evening, allowing for CI along the cold front as it moves into western Iowa. Hires models initially show discrete storm modes as updrafts work within effective shear values of 30-40 kts. All severe hazards could be on the table. Model soundings show steep mid-level lapse rates and ECAPE near 3000 J/kg which would be supportive of large hail. Low level winds gradually veer with height, and may be enough to squeeze out a tornado or two especially as the LLJ increases and enhances the low level shear profiles. Storms will eventually congeal into one or more convective complexes as cold pools merge and support a threat for damaging wind gusts before the severe weather risk begins to wane due to decreasing instability with time and eastward extent. The environment is primed for heavy rainfall rates given warm cloud depths pushing 4000m+ and PW 1.75-2"+. HREF LPMM product advertises pockets of 2-3"+ rainfall amounts. The good news is the convection should be progressive, limiting the extent and magnitude of the heavier rainfall amounts. The threat should also mostly remain south of the heavily saturated portions of northern Iowa. Cold front and any associated storm chances clear the CWA tonight. Model guidance suggests some patchy fog potential into the early morning hours within a zone of light winds behind the front. Beyond that it is shaping up to be a fantastic weekend as a cooler and dry Canadian airmass settles into the state with highs in the 70s and 80s and comfortable humidity levels. Pattern activity picks right back up as a broad upper level trough with numerous embedded lower amplitude waves is re-established over the northern Rockies into the northern Plains. A broad warm air advection wing should spur elevated shower/storm activity Sunday night into early Monday. 12z model guidance is a bit slower with pattern progression beyond that point as a surface low deepens over the Dakotas and a deep but narrow plume of moisture is pulled northward up the Plains. This may hold additional convection to our west until Monday night into Tuesday as a cold frontal boundary slowly pushes through the state, including the potential for strong to severe storms and heavy rainfall. Models are in fair agreement with stalling out the front just south of the state and serves as the primary focus for additional storm activity through mid-week. Should the boundary hang up a bit further north, then we would possibly face a threat of additional episodes of heavy rainfall and impacts to our ongoing river flood concerns. See the hydro section for more details. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 642 PM CDT Fri Jun 28 2024 Challenging aviation forecast for the next few hours with varying CIGs ranging from IFR to VFR and possibility for showers/storms to impact sites and bring temporary visibility reductions from heavy rain and sporadic gusty winds. Have lessened shower/storm mentions from previous TAFs with storm development struggling to develop overall, but will continue to monitor trends and adjust mentions as needed based on radar trends. Although any storms that do develop should wane through the later half of the evening, some patchy fog remains possible north or east but overall looks transient and thus keeping impacts to any TAF site more minimal. Otherwise, CIGs improve through the night with VFR conditions generally prevailing by Saturday morning. Winds out of the south tonight become light and variable overnight before settling out of the northwest and increasing through the afternoon hours Saturday. && .HYDROLOGY... Issued at 200 PM CDT Fri Jun 28 2024 The observed rainfall from Thursday night into Friday morning ended up being higher than expected in some areas which led to some adjustments to the river forecasts. The most drastic examples are the Shell Rock River where renewed flooding is now expected at Shell Rock with the river going back above flood stage this evening. In addition, renewed flooding is expected on the Winnebago River with the Mason City area going back above flood stage on Saturday. In other locations the adjustments primarily involved either keeping the stages steady for longer or slowing the fall. Concern in the short term then turns to later today into tonight. We may see some locally high QPF amounts however we are not expecting widespread heavy QPF amounts. Our river forecast updates this morning take into account the QPF through Saturday morning. In the longer term, concern is about QPF next week and its potential impact on rivers. Again, with our current river forecasts taking into account 24 hrs of QPF they do not include the QPF for next week. The last few meteorological model runs have been trending higher in QPF especially across the southeast half of the state. Our latest QPF ensemble hydrographs and Hydrologic Ensemble Forecast System (HEFS) runs are latching on to this QPF. Unlike the rainfall a week ago, the QPF next week will affect more of the state so additional river basins may come in to play. The Cedar/Iowa River basins look to be the most affected however our guidance is showing possible rises on tributaries to those rivers as well as portions of the Des Moines and Skunk River basins. At this point the most likely scenario will be slowing the rate of fall of our area rivers, however some ensemble members are suggesting the possibility of additional or new crests with additional minor flooding. Some of the lower probabilities are suggesting moderate to major flooding at some locations. We cannot totally rule out these possibilities. Ultimately the location, amount and timing of the rain next week will be the biggest factor. In addition to the river flooding, we will also need to monitor for flash flood potential next week given the favorable heavy rainfall parameters Monday night into Tuesday. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Martin AVIATION...KCM HYDROLOGY...Zogg
Hazardous weather outlook, Jun 28, 2:28 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 228 PM CDT Fri Jun 28 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 228 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and thunderstorms chances continue through the afternoon and evening hours, including the risk of strong to severe storms with primary threats of damaging winds and large hail. A few tornadoes may be possible as well as isolated heavy rainfall to around 2 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are additional chances for thunderstorms between Monday and Wednesday of next week. The potential for any associated heavy rain or severe weather risks will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed on this evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:47 PM CDT | Tornado Warning | DMX | Adair, Cass | 28 min |
| Jun 28, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 35 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.